Illinois, 2009

Flood in Illinois, May 9 to 31, 2009

May 9 to 31, 2009 · NWS PAH · 1 event in 1 county or zone

Several rounds of heavy rain over much of the Wabash River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rounds of heavy rain over much of the Wabash River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April. Several of these events produced very heavy rainfall. Rainfall was one to two inches above normal in most spots for the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 9, 1:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, May 9, 1:40 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT SAT MAY 9 2009

.DISCUSSION...
BIGGEST FORECAST CHALLENGES CONTINUE TO BE TIMING...COVERAGE...ETC
OF MULTIPLE SYSTEMS AFFECTING OUR REGION OVER THE NEXT SEVEN DAYS.

SMALL CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY THIS EVENING
ACROSS THE SOUTHERN QUARTER OF THE CWA AS AN EASTWARD MOVING VORT
MAX INTERACTS WITH RESIDUAL MOISTURE AND THE 850MB FRONT. SHOWERS
ARE POSSIBLE (SCHC/CHC) ON SUNDAY INTO SUNDAY NIGHT AS AN UPPER
LEVEL DISTURBANCE DIVING SOUTHEAST TAPS INTO MINIMAL MOISTURE AND
TROFINESS/WEAKNESS AT 850MB. POP CHANCES IN THIS SCENARIO WILL
DECREASE FROM SOUTHWEST TO NORTHEAST.

WEAK HIGH PRESSURE WILL KEEP THE REGION DRY WITH BELOW SEASONAL
TEMPERATURES FOR MONDAY AND MONDAY NIGHT. MAY SEE SHOWERS AND
THUNDERSTORMS MOVING INTO OUR FAR WESTERN COUNTIES ON TUESDAY AS
THE NEXT STORM SYSTEM BEGINS MOVING NORTHEAST OUT OF THE CENTRAL
PLAINS. POP CHANCES WILL INCREASE TUESDAY NIGHT AS THE WARM FRONT
ASSOCIATED WITH THIS SYSTEM LIFTS NORTHEAST ACROSS OUR CWA. POP
CHANCES MAY BE SOMEWHAT LIMITED ON WEDNESDAY AS WE MIGHT GET DRY
SLOTTED BETWEEN THE WARM AND COLD FRONTS.

THE BEST CHANCE FOR PRECIPITATION SHOULD BE WEDNESDAY NIGHT AS THE
COLD FRONT WITH THIS SYSTEM CROSSES THE REGION. MAY SEE POPS
LINGER ACROSS THE REGION INTO THURSDAY MORNING...ESPECIALLY IF THE
ECMWF SOLUTION WORKS OUT. HIGH PRESSURE IN THE WAKE OF THIS SYSTEM
SHOULD KEEP THE CWA DRY WITH NEAR SEASONAL TEMPERATURES THROUGH
THE REST OF THE SEVEN DAY FORECAST PERIOD.

&&

.AVIATION...
VFR CONDITIONS WILL PREDOMINATE THROUGH THE ENTIRE FORECAST
PERIOD...BASED ON THE 18Z SATURDAY TAF PACKAGE...AS THE 925MB
THROUGH 700 MB PROGRESSIVE TROUGH MOVES EAST OF THE TAF SITES THIS
AFTERNOON. MID-LEVEL MOISTURE AND WEAK LIFT ALOFT WILL KEEP A CHANCE
OF CLOUD COVER GENERALLY ABOVE 10KFT AGL INTERMITTENTLY BEYOND 00Z
SUNDAY. ALTHOUGH THERE IS THE POTENTIAL FOR MVFR FOG BETWEEN 09-12Z
SUNDAY...FORECAST WINDS SHOULD MINIMIZE ITS IMPACT ON EACH OF THE
TAF SITES OVERNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

KES/JAP
Hazardous weather outlook, May 9, 2:09 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
309 PM CDT SAT MAY 9 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-102015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
309 PM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MANY AREA RIVERS WILL CONTINUE TO HAVE MINOR TO MODERATE FLOODING.
REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS FOR MORE
DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS IS FORECAST TUESDAY NIGHT THROUGH
THURSDAY. THE BEST CHANCE OF STORMS AT THIS TIME LOOKS TO BE
WEDNESDAY NIGHT...WHEN LIGHTNING AND LOCALLY HEAVY RAINS WILL BE
THE PRIMARY HAZARDOUS WEATHER THREATS.

MANY AREA RIVERS WILL CONTINUE TO HAVE MINOR TO MODERATE FLOODING.
REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS FOR MORE
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

In the hours before

Local storm report, May 9, 10:39 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1139 AM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     DOWNBURST        1 N SMITHLAND           37.15N 88.40W
05/08/2009                   LIVINGSTON         KY   NWS STORM SURVEY

            AN 80 MPH MICROBURST PRODUCED A ONE HALF MILE WIDE PATH
            OF DAMAGE FOR APPROXIMATELY ONE HALF MILE IN LENGTH. ONE
            POORLY TIED DOWN MOBILE HOME WAS MOVED SEVERAL FEET. TWO
            METAL SHEDS WERE BLOWN DOWN. A NUMBER OF TREES WERE
            EITHER SNAPPED IN TWO OR UPROOTED.

&&

SMITH
Local storm report, May 9, 10:47 AM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1147 AM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 NW NEW CONCORD        36.64N 88.12W
05/09/2009  E2.77 INCH       CALLOWAY           KY   CO-OP OBSERVER

            24 HOUR RAINFALL ENDING AT 7 AM CDT.

&&

SMITH
Local storm report, May 9, 12:38 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
138 PM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     5 W PINCKNEYVILLE       38.08N 89.48W
05/07/2009                   PERRY              IL   NWS STORM SURVEY

            SHINGLES BLOWN OFF OF ROOF. BARN ROOF BLOWN OFF. WINDS
            ESTIMATED AT 70 MPH.

&&

SMITH
Local storm report, May 9, 1:04 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
204 PM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     SE FANCY FARM           36.76N 88.79W
05/08/2009                   GRAVES             KY   NWS STORM SURVEY

            METAL TOP BLOWN OFF OF CINDER BLOCK SILO. SIDING DAMAGE
            TO A RESIDENCE. A LARGE SECTION OF A CHICK HOUSE ROOF
            BLOWN OFF. ESTIMATE WIND SPEED 90 MPH.

&&

SMITH
Local storm report, May 9, 1:07 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
207 PM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     1 SE FANCY FARM         36.75N 88.78W
05/08/2009                   GRAVES             KY   NWS STORM SURVEY

            METAL TOP BLOWN OFF OF CINDER BLOCK SILO. SIDING DAMAGE
            TO A RESIDENCE. A LARGE SECTION OF A CHICK HOUSE ROOF
            BLOWN OFF. ESTIMATE WIND SPEED 90 MPH.

&&

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, White

When
May 9, 4:00 PM CST to May 31, 11:00 AM CST
Where
White County, Carmi to 1.53 mi S of Carmi
Cause
Heavy Rain
Crop damage
$3,000
Reported by
River/Stream Gage
Coordinates
38.080, -88.170

Minor flooding of the Little Wabash River occurred for most of the month. At the Carmi gage, where flood stage is 27 feet, the river crested at 29.37 feet on the 22nd. Low-lying and bottomland areas were flooded. Some county roads were inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166183.